Format

Send to

Choose Destination
Clin Ther. 2010 Jan;32(1):60-4. doi: 10.1016/j.clinthera.2010.01.018.

Irreversible encephalopathy after treatment with high-dose intravenous metronidazole.

Author information

1
National Poisons Information Centre, National Institute for Public Health and the Environment, Bilthoven, the Netherlands. miriam.groothoff@rivm.nl <miriam.groothoff@rivm.nl>

Abstract

BACKGROUND:

Encephalopathy associated with metronidazole is rare and, in most cases, reversible following discontinuation.

OBJECTIVE:

We describe a case of fatal encephalopathy after treatment with high-dose intravenous metronidazole and the potential causes of the irreversibility.

CASE SUMMARY:

A 38-year-old white woman (weight, 45 kg) received metronidazole among other medications to treat osteomyelitis for 74 days after surgery to correct a spinal neuroarthropathy. An initial dose of 500 mg IV QID was administered. After 6 weeks, the patient was discharged and the dose was changed to 1500 mg IV administered once daily (over 90 minutes) by a visiting nurse. Other treatments included teicoplanin 400 mg once daily and trimethoprimsulfamethoxazole 480 mg BID for the infection, baclofen 25 mg TID for pain associated with a congenital spinal cord lesion with paraplegia, and omeprazole 20 mg once daily for pyrosis. Ten weeks after the start of metronidazole, the patient developed somnolence and dysarthria, changing to encephalopathy with coma on admission 2 weeks later. Despite discontinuation of all medication, including metronidazole, 2 days after admission, the patient's condition appeared to be irreversible. After 8 weeks, her coma was considered permanent, mechanical ventilation was discontinued, and she died. Evaluating all medicines administered, metronidazole, with a Naranjo adverse drug reaction score of 5 (probable), was the most plausible cause of the encephalopathy. The other medicines, including baclofen, had a negative score of -3 to -2 (doubtful). All tests on infections, metabolic disorders, or interactions between medications were negative.

CONCLUSION:

This patient had a fatal encephalopathy, probably associated with long-standing exposure to high plasma concentration peaks of metronidazole, due to a once-daily dose of 1500 mg IV over several weeks.

PMID:
20171413
DOI:
10.1016/j.clinthera.2010.01.018
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center